This site is intended for health professionals only
Friday 30 September 2016 Instagram
Share |

Osteoporosis drug linked to cancer

Osteoporosis drug linked to cancer

An osteoporosis drug previously thought to be safe has been linked to doubling the risk of developing cancer of the oesophagus, according to Oxford scientists.

Although earlier studies of the medication showed no correlation with the disease, and actually appeared to protect postmenopausal women against breast cancer, a new study has shown otherwise.

Analysing data from about six million people on a UK GP database, experts found 2,954 people aged 40 and older had oesophageal cancer, 2,018 had gastric cancer and 10,641 had bowel cancer, all diagnosed between 1995 and 2005.

Scientists from the University of Oxford's cancer epidemiology unit and the Medicines and Healthcare products Regulatory Agency (MHRA) studied the use of oral bisphosphonates and cancers of the oesophagus, stomach and bowel, factoring in smoking, alcohol and body mass indices.

They found people with previous prescriptions for oral bisphosphonates were 30% more likely to develop oesophageal cancer than those who had never taken the drugs.

Patients who had more than 10 prescriptions for the osteoporosis treatment had almost double the risk, and people who took the medication for five years on average had more than twice the chance.

The study, published in the British Medical Journal (BMJ), showed no link between oral bisphosphonates and bowel or stomach cancer.

Copyright © Press Association 2010

BMJ

Your comments (terms and conditions apply):

"I have taken bisphosphonates for 7 years and always have had upset stomach after taking the tablet. recently stopped taking them and I feel much better" - Tracey Costello, Wirral

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?